Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Good question. In general I wouldn't recommend any benzodiazepine (like xanax, klonopin, ativan, etc) because of the risk of increasing the symptoms of DID. All of them increase dissociative effects and are contraindicated for dissociative disorders.
Given the high prevalence of fairly severe depression, an anti-depressant is usually administered. Have you tried a regular SSRI (Prozac, Paxil, Celexa, etc?) instead of an SNRI (Effexor, Cymbalta)?
Also - have you talked to your doc about a mild mood stabilizer instead of a benzodiazepine (like Depakote or Tegretol)? I've seen success using an SSRI like Paxil in combination with a low dose mood stabilizer like Depakote.
Let me know what you think.
Thanks for some quick, clear, insightful information! How come when I see a Psych Dr. for the Medicare-equivalent of Speed-Dating they can't/haven't done that and they have 15 minutes with me?
I forgot (1) other med which I take occasionally (only), which is Risperidone 0.5 MG, prescribed as 1x per night at bedtime, described by the Psych Dr. as "a baby dose."
Any thoughts on that?
No problem! I think that it's pretty normal for patients with DID to go through a revolving door of lost doctors, unfortunately. The docs should just admit to having no experience treating it, but they don't and end up fumbling around...*sigh* I got very lucky and had a couple of amazing patients right away at the beginning of my clinical rotation that had DID. We got to work together for several years and navigate the broken system together, so I definitely feel your pain on this one. In the end those patients had to be their own best advocates because there are so few doctors out there that know how to treat it.
As for Risperidone, I like it in that it also serves as a mood stabilizer in small doses like the dose you're taking. As long as it isn't too harsh, it can be a good adjunct to a regular anti-depressant. Also, it doesn't have some of the side effects of some of the other mood stabilizers (depakote can cause hunger, and thus, weight gain). So, if it works for you, I recommend it. It can assist in sleep too, which is good.
In DID I think that there are several things to always keep in mind when medicating:
1) nothing that will enhance the dissociation (no benzos)
2) something to target the depression
3) something to stabilize mood
4) something to enable sleep if it's difficult (again, no drugs with potentially depersonalizing properties - for example, ambien and lunesta can increase dissociation).
All in all it sounds like you're on the right track and if you have any more questions, please don't hesitate to ask!
Oh, I'm so glad to hear that you're going to get your meds updated. I really think that it will be tremendously helpful for you. Thanks for letting me know - I was wondering about you!
As for finding a therapist that specializes in DID, this website may be of help to you: http://www.isst-d.org/ The International Society for the Study of Trauma and Dissociation has a link to assist in finding a therapist. My hope is that there will be one that is in your immediate area. If there isn't (or you feel it isn't a good match), I would look for a counselor that specializes in PTSD. While it's definitely not the same disorder, PTSD shares a lot of the same symptoms that DID has which include the dissociation and reaction to trauma aspects. Any clinician that works with PTSD should be able to assist you in navigating those parts of it. Be strong in your questioning of their experience and don't settle. You deserve a therapist that is not only a treatment provider, but an advocate for your well-being. I sincerely believe that if you find one it will make all the difference.
Luckily, I'm also pretty confident in your ability to do so. You're already on the right track!
Best of luck to you,